Alert archive / Maine / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 62, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 4, 2015, 3:40 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2015, 3:40 PM EDT (19:40 UTC)
- Expired
- Aug 4, 2015, 4:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 12:18 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:28 AM EDT, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 4, 9:28 AM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 928 AM EDT TUE AUG 4 2015 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT. A SECONDARY COLD FRONT WILL MOVE THROUGH ON WEDNESDAY FOLLOWED BY HIGH PRESSURE BUILDING IN BEHIND THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... 930 AM UPDATE... ADDED SCTD SHOWERS/TSTMS TO COASTAL ZONES WITH WV MVG UP FM CAPE COD ALONG WEAK SFC TROF. PATCHY FOG HAS ALL BUT DISSIPATED ACRS CWA THIS MRNG. JUST A QUICK UPDATE TO TEMPS AND DWPTS. WL CONT TO MONITOR FOR SVR POTENTIAL THIS AFTN AS NEW GUIDANCE ARRIVES. PREVIOUS DISCUSSION... THE MAIN CONCERN IN THE NEAR TERM IS THE POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER TODAY ACROSS PARTS OF THE CWA. A VERY SLOW MOVING COLD FRONT IS EXPECTED TO BE ALONG OR JUST WEST OF THE MAINE/QUEBEC BORDER AT 12Z AND SHOULD PUSH INTO CENTRAL PORTIONS OF THE CWA BY EARLY-MID AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS THE EASTERN TWO THIRDS OF THE CWA WHERE THERE WILL BE MORE OPPORTUNITY FOR BETTER SFC HEATING AHEAD OF THE FRONT. POTENTIAL LIMITING FACTORS WILL BE SOME AREAS OF STRATUS THIS MORNING THAT MAY LIMIT THE HEATING NEAR THE COAST. BULK SHEAR VALUES IN THE 0-6KM LAYER ARE EXPECTED TO BE IN EXCESS OF 40 KTS ALONG WITH MODERATE LEVELS OF INSTABILITY...WHICH WILL DEPEND ON THE AMOUNT OF SFC HEATING. LIKE YESTERDAY THE MAIN THREAT WILL LIKELY BE DAMAGING WIND GUSTS IF THE STORMS CAN TURN SEVERE. HAVE BEEFED UP THE WORDING FOR THIS AFTERNOON AND EARLY EVENING WITH THE MENTION OF DAMAGING WIND GUSTS...SMALL HAIL...AND HEAVY RAIN ACROSS THE EASTERN ZONES. THE FRONT PUSHES OFFSHORE TONIGHT AND THE THUNDERSTORMS SHOULD WIND DOWN PRETTY QUICKLY THIS EVENING WITH SLIGHTLY DRIER AIR TO FILTER INTO THE AREA OVERNIGHT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... UNSETTLED WEATHER WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK. UPPER LOW PRESSURE GRADUALLY SHIFT SOUTHEASTWARD ACROSS EASTERN CANADA WEDNESDAY AND THURSDAY, WITH VARIOUS UPPER WAVES ROTATING ACROSS NORTHERN NEW ENGLAND. THIS WILL RESULT IN SHOWERS EACH AFTERNOON. THE ACTIVITY WILL BE MOST WIDESPREAD ON WEDNESDAY AS A FAIRLY VIGOROUS SHORTWAVE WILL TRAVERSE ACROSS THE REGION THAT DAY. MODELS INDICATE THAT THERE WILL BE SOME INSTABILITY WEDNESDAY AFTERNOON, WITH SB CAPES PROGGED TO BE 600-1000 J/KG. HAVE THEREFORE INCREASED COVERAGE FOR THUNDERSTORMS DURING THE AFTERNOON TO SCATTERED. 0-6KM SHEAR WILL BE IN THE 30-40KT RANGE, WHICH IS ENOUGH TO ALLOW FOR SOME ORGANIZATION. GIVEN THE COLD POOL MOVING IN ALOFT, SMALL HAIL WOULD BE THE PRIMARY CONCERN, ALONG WITH GUSTY WINDS. HAVE NOTED THAT SPC HAS PLACED MUCH OF THE FORECAST AREA UNDER A MARGINAL RISK OF SEVERE WEATHER IN THEIR LATEST DAY 2 OUTLOOK. THE COLD CORE LOW WILL SPIN OVER NORTHERN MAINE ON THURSDAY, WHICH WILL ONCE AGAIN ALLOW FOR SCATTERED SHOWERS, MAINLY ACROSS THE NORTH. A BIT LESS MOISTURE AROUND ON THURSDAY, SO DON'T EXPECT MUCH IN THE WAY OF THUNDER. BUT SMALL HAIL WILL ONCE AGAIN BE A POSSIBILITY GIVEN THE COLD TEMPERATURES ALOFT. HIGHS WILL RANGE FROM THE UPPER 60S IN THE NORTH TO THE MID 70S ACROSS INTERIOR DOWNEAST BOTH DAYS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE AFOREMENTIONED LOW WILL BE SLOW TO MOVE EAST OF OUR AREA, SO IT WILL CONTINUE TO KEEP AT LEAST A SLIGHT CHANCE OF AFTERNOON SHOWERS AROUND THROUGH SATURDAY. THINGS GET INTERESTING OVER THE WEEKEND; THE LONGER RANGE GUIDANCE IS SHOWING THAT A LOW PRESSURE SYSTEM WILL PUSH NORTHWARD ALONG THE EAST COAST AND MOVE INTO AT LEAST THE VICINITY OF MAINE. THERE'S TIMING AND PLACEMENT DIFFERENCES OF COURSE; THE GFS BRINGS THE LOW INTO THE BAY OF FUNDY SUNDAY AFTERNOON/EVENING WHILE THE ECMWF BRINGS THE LOW ONSHORE NEAR PENOBSCOT BAY SUNDAY MORNING AND LIFTS IT STRAIGHT NORTH TO FORT KENT BY SUNDAY AFTERNOON. THE GFS WOULD KEEP THE HEAVIEST PRECIP ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR FORECAST AREA, WHILE THE ECMWF SOLUTION WOULD MEAN WIDESPREAD PRECIPITATION FOR JUST ABOUT EVERYONE. HAVE GONE WITH LOW CHANCE POPS DUE TO THE UNCERTAINTY. REGARDLESS, IT LOOKS LIKE AT LEAST SOME OF OUR FORECAST AREA IS IN FOR ANOTHER WET WEEKEND/FIRST PART OF NEXT WEEK. THIS LOW WOULD ALSO KEEP TEMPERATURES BELOW NORMAL, GENERALLY IN THE 60S TO LOWER 70S FOR DAYTIME HIGHS. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... NEAR TERM: MOSTLY VFR THOUGH TONIGHT. AREAS OF VLIFR EARLY THIS MORNING IN PATCHY FOG. BRIEF PERIODS OF IFR IN HEAVIER SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORMS MAY PRODUCE STRONG AND ERRATIC WIND GUSTS AND SMALL HAIL. SHORT TERM: VFR CONDITIONS WILL PREVAIL THROUGH THE END OF THE WEEK. HOWEVER, SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON AND EVENING. MVFR CONDITIONS WILL BE POSSIBLE IN ANY PRECIPITATION. && .MARINE... NEAR TERM: AREAS OF FOG WILL LIKELY PRODUCE POOR VISIBILITY EARLY THIS MORNING. THE WIND AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY AND TONIGHT. THE SEAS ALONG THE COASTAL WATERS WILL LIKELY BUILD TO AROUND 4 FT TODAY. SHORT TERM: NO HEADLINES ARE ANTICIPATED THROUGH THE MIDDLE OF THE WEEK. HAVE NOTED THAT THE WAVE GUIDANCE IS RUNNING TOO HIGH, SO HAVE BACKED OFF TO KEEP SEAS AT OR BELOW 4 FEET. THE COOL WATERS WILL KEEP WINDS WELL BELOW 25 KT THROUGH THE PERIOD. && .CLIMATE... THE HIGH OF 86F AT CARIBOU YESTERDAY WAS THE WARMEST TEMPERATURE OBSERVED SO FAR THIS YEAR. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...CB/FARRAR SHORT TERM...HASTINGS LONG TERM...HASTINGS AVIATION...CB/FARRAR/HASTINGS MARINE...CB/FARRAR/HASTINGS CLIMATE...
Hazardous weather outlook, Aug 4, 12:59 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1259 PM EDT TUE AUG 4 2015 MEZ001>006-010-011-015>017-029>032-051700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1259 PM EDT TUE AUG 4 2015 ...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-051700- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1259 PM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 4, 9:48 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
948 AM EDT TUE AUG 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG SAINT AGATHA 47.24N 68.31W
08/03/2015 AROOSTOOK ME PUBLIC
ROOF BLOWN OFF OF POTATO HOUSE. PICTURE POSTED ON
FACEBOOK.
0342 PM TSTM WND DMG 3 ESE SAINT AGATHA 47.23N 68.25W
08/03/2015 AROOSTOOK ME NWS EMPLOYEE
MANY TREES AND POWER LINES DOWN. ALSO NICKEL SIZE HAIL.
0345 PM TSTM WND DMG 1 E EAGLE LAKE 47.04N 68.57W
08/03/2015 AROOSTOOK ME PUBLIC
MULTIPLE TREES DOWN AROUND EAGLE LAKE.
0429 PM TSTM WND DMG CARIBOU 46.86N 68.01W
08/03/2015 AROOSTOOK ME PUBLIC
LARGE TREE DOWN ON COLLINS ST
0429 PM TSTM WND GST CARIBOU 46.86N 68.01W
08/03/2015 M62.00 MPH AROOSTOOK ME ASOS
0440 PM TSTM WND DMG NEW SWEDEN 46.94N 68.12W
08/03/2015 AROOSTOOK ME LAW ENFORCEMENT
NUMEROUS TREES DOWN ON ROUTE 161
0440 PM TSTM WND DMG 2 NW VAN BUREN 47.18N 67.97W
08/03/2015 AROOSTOOK ME LAW ENFORCEMENT
NUMEROUS TREES DOWN
0455 PM TSTM WND DMG WNW LIMESTONE 46.91N 67.83W
08/03/2015 AROOSTOOK ME PUBLIC
TOP OF A TREE SNAPPED OFF AT LIMESTONE TOWN OFFICE. TIME
ESTIMATED FROM RADAR.
0527 PM TSTM WND DMG 4 WSW CARIBOU 46.84N 68.10W
08/03/2015 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ON CARSON ROAD WEST OF CARIBOU.
0530 PM TSTM WND DMG 1 W CARIBOU 46.86N 68.04W
08/03/2015 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ON POWER LINES ON LOMBARD ROAD.
0530 PM TSTM WND DMG 5 NE WOODLAND 46.94N 68.06W
08/03/2015 AROOSTOOK ME LAW ENFORCEMENT
TWO TREES REPORTED DOWN ALONG CONNOR TWP/NEW SWEDEN
BORDER.
0532 PM TSTM WND DMG 2 E CARIBOU 46.86N 67.96W
08/03/2015 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ON GRIMES ROAD.
0650 PM TSTM WND DMG 2 NNW WOODLAND 46.91N 68.16W
08/03/2015 AROOSTOOK ME TRAINED SPOTTER
SOME ROOFING BLOWN OFF A HOUSE. ESTIMATE 60MPH WIND
GUSTS.
&&
TRFThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:12 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 48 min |
| Aug 4, 1:42 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 48 min |
| Aug 4, 2:10 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 50 min |
| Aug 4, 2:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 64 min |
| Aug 4, 2:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 34 min |
| Aug 4, 3:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 52 min |
| Aug 4, 3:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 55 min |
| Aug 4, 3:41 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 49 min |
| Aug 4, 4:12 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis, Washington | 63 min |
| Aug 4, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 45 min |
| Aug 4, 5:09 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Piscataquis, Washington | 66 min |
| Aug 4, 5:14 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Hancock, Penobscot, Washington | 46 min |
| Aug 4, 5:58 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 47 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.